Has Codeine Harmed Your Child?

more+
less-
more+
less-

In August 2012, the U.S. Food and Drug Administration (FDA) issued a boxed warning — its strongest — to alert doctors and parents about the risks of administering codeine to children post-surgery. According to the FDA, doctors commonly prescribed codeine to children to relieve pain experienced after surgery. However, the FDA has identified 10 children’s deaths and three overdoses linked to codeine. Most of these cases resulted from tonsillectomy or adenoidectomy to remove a child’s tonsils or adenoids.

The FDA explains that codeine is an opioid indicated for treatment of mild to moderate pain and to reduce coughing. The narcotic is converted into morphine by enzymes in a person’s liver. Problems occur when children are ultra-rapid metabolizers, a congenital condition that causes them to convert codeine to morphine faster and more completely. In other words, a child given a normally safe dose may overdose on morphine if she or he is an ultra-rapid metabolizer. Only a genetic test can detect whether a child is an ultra-rapid metabolizer.

The agency advises that the drug should only be prescribed to children for other purposes if the benefits are expected to outweigh the risks. However, NBC News reports that physicians regularly prescribe the dangerous medication for coughs, colds and minor injuries. Approximately 559,000 to 877,000 U.S. emergency room visits each year in the decade between 2011 and 2010 were related to prescription codeine.

Protect your child from codeine overdose by:

  • Asking for an explanation as to why your child’s pediatrician chose codeine over another drug — you have the right to question treatment decisions that concern you.
  • Reading the drug labels and warnings before administering any medication to your child and ask questions if you are concerned.
  • Administering codeine to your child only as needed to relieve pain, rather than on a set schedule.
  • Never giving your child more than six doses per day of codeine.
  • Monitoring your child closely for signs of morphine overdose.
  • Calling 911 if your child exhibits such symptoms as unusual sleepiness, disorientation, confusion, labored breathing or blueness of the lips.

Topics:  Codeine, FDA, Pharmaceutical, Prescription Drugs

Published In: Consumer Protection Updates, Personal Injury Updates

DISCLAIMER: Because of the generality of this update, the information provided herein may not be applicable in all situations and should not be acted upon without specific legal advice based on particular situations.

© Owens & Mulherin | Attorney Advertising

Don't miss a thing! Build a custom news brief:

Read fresh new writing on compliance, cybersecurity, Dodd-Frank, whistleblowers, social media, hiring & firing, patent reform, the NLRB, Obamacare, the SEC…

…or whatever matters the most to you. Follow authors, firms, and topics on JD Supra.

Create your news brief now - it's free and easy »